Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#244045] of Michael C. Reed

Papers Published

  1. Blum, JJ; Reed, MC, Effects of wide band inhibitors in the dorsal cochlear nucleus. II. Model calculations of the responses to complex sounds., The Journal of the Acoustical Society of America, vol. 103 no. 4 (April, 1998), pp. 2000-2009, ISSN 0001-4966 [9566322]
    (last updated on 2017/12/14)

    Abstract:
    In a previous modeling study of signal processing in the dorsal cochlear nucleus [Reed and Blum, J. Acoust. Soc. Am 96, 1442-1453 (1997)] it was shown that inclusion of a wideband inhibitor (WBI) greatly improved the fit between model response maps and the experimental response maps of type IV units to pure tones. In this study we examine the effect of the WBI on the responses to complex sound stimuli such as broadband noise (BBN), notch noise, noise bands, and band/notch combinations. A new and more realistic model for auditory nerve (AN) response in the presence of different levels of noise is used. It is shown that one can explain and understand the qualitative features of virtually all the published data on type II and type IV unit responses to BBN, notch noise and noise bands. The monotone decreasing response of the maximum firing rate of type II units to noise bands of increasing width that is observed experimentally occurs in the model due to the increasing inhibition of type II cells by the WBI. Similarly, the various nonmonotone patterns of maximum firing rate of type IV units to noise bands of increasing width is shown to arise from the complex and highly nonlinear effects of inhibition from the type II to type IV and the WBI to type IV cells and the nonlinear direct excitation from the AN to the type IV cells. A number of experiments using double notches, double noise bands, or notch-noise band pairs are suggested which, by comparison with model results, would allow one to infer probable connectional patterns between type II and type IV units and between the WBI units and the type IV units.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320